I have recently been diagnosed with suspected psoriasis arthritis and had a couple of cortisone shots which help. I've also been prescribed methotrexate at a low dose but am terrifed of taking it due to the harsh side effects and also I am terrified of feeling like I've got brain fog and being bloated and nauseas for a day or 2 after taking. I've only got 20 percent stomach due to a burst ulcer which almost killed me so don't want to irritate it. Can anyone please put my mind at rest. Terrified!
DREADED METHOTREXATE : I have recently been diagnosed... - NRAS
Hi it should be fine .Iwas similar at first .they will stop it If side effects are bad and you will get blood tests regular and will monitor you I would try once anyway.i had side effects upto a year after comeing off it .i would try it once .everyone is different on these tablets .hope you get on fine with them if not come off them take care
Please don't be terrified.......Have you explained your gastric problems to your rheumy? Maybe you could consider Mtx injections rather than the tablets.
There are thousands of people taking Mtx very successfully...I took it for seven years & the minor problems I had fade into insignificance when I think back on how much better I felt on it.
Many who write on here about the bad side effects of Mtx often don't come back & say if things improved.......probably too busy enjoying the benefits of taking it!
You do need to keep well hydrated & take the Folic Acid you will be prescribed, & try not to get too anxious . I found the side effects I experienced onSulphasalazine far worse than Mtx.
Do talk to your rheumy team...they are there to help you.
Hiya Cheylann, welcome. I'm sorry you've received a possible diagnosis of Psoriatic Arthritis (PsA), though now they know hopefully treatment will ease your symptoms.
I wonder, have you taken MTX before & had experience of harsh side effects, had bloating, feeling nauseous & brain fog? If not then please try not to focus on side effects you may not experience, there is the thought that if you concentrate on what you fear then you can believe you're experiencing them. So just be aware really, check if you feel something's not quite right. The folic acid you should have been prescribed are intended to ease any side effects you may have, take them as prescribed & see how you fare. Drinking plenty of water on the day you take MTX can help too. If you have taken MTX before then maybe an alternative DMARD, albeit maybe not quite as equally effective one, would be considered for you.
Please bear in mind it's more usual to report side effects than that a med is working. This may give a poor view of MTX but in truth many, many more are reacting positively & getting on with their lives, obviously they won't report that they have no problems, or that they're minor, why would they? The access we have to the internet is most often to blame for this, forums such as ours are excellent for putting people with the same issues in touch with one another, mostly they're used when people are struggling or, like yourself, newly diagnosed. Rarely do those doing well need bother with them, though there are a few of us who are & choose to be here even so. My point is that there's an vast imbalance between how well MTX can be in helping to control Rheumatoid Diseases & the side effects, it's no different than any other med in that, it wouldn't considered as the first option if the side effects outweighed the benefits. There can be concern that it was initially developed as a chemo med, that's an understandable concern, but in comparison it's used in higher doses & taken anything up to 8 days consecutively not low doses & once weekly as when it's used as a DMARD.
Did you make your Rheumy aware of your reduction in stomach capacity? The thing is many tablets can irritate the stomach, not just those regularly used in Rheumatalogy, so where possible it might be prudent to choose delivery by an alternative route. This could be in the form of suppositories or injections. MTX is available in injections so you do have an option.
I have RD not PsA & have been taking MTX 9 years, it's been my best med to date. I've been injecting 8 years & take folic 6 days a week just not MTX day & I just have a little less appetite & am a little more tired the day after. I'm pretty well controlled, my feet remain a little less responsive but otherwise I do well.
I hope you find it helpful being here. We do have quite a few members with PsA, I'm sure some will be along to share their experiences with you.
I have psoriatic arthritis too. I'm also on methotrexate. I had similar worries to you, as I have gut issues.
I started on the tablets and was nauseous for a little while. But it wore off. I did find that I was wiped out for four days after taking it. Clearly this was unacceptable so I'm now on the metoject pen. This is much better!
I now have more energy and I'm not totally blotto for four days. I think it's also working better for me than the tablets. I'm pretty sure I don't absorb things well due to IBS. Subcutaneous injections seem to do the job better. I've also increased folic acid to six days a week, and this helps.
All I can say is try. You will be carefully watched. If the tablets don't suit you can either try injections or something else.
My first post! I was diagnosed with RA in 2017 and prescribed Sulfasalazine. I had dire side effects (completely disabling fatigue) and had to stop taking it. Three months ago I commenced Methotrexate (15 mg plus folic acid). I was anxious after the Sulfasalazine experience. However, the results are, so far, excellent. My finger pain has virtually disappeared. It also seems to have greatly improved my creaky osteoarthritic knees. So, give methotrexate a try - it has worked wonders for me. I’m afraid I cannot comment in respect of your stomach considerations. Good luck!
I started on 7.5mg 3weeks ago, I move up to 15mg next week, I did have nausea the 1st week & fatigue, I had a day off work. The next week I had a slight feeling of nausea, fine to work through it. This week Iv had no nausea but an upset stomache, that may have nothing to do with the drug. My bloods r looking good and I’m probably just imagining it as only 3 doses in but my wrists look less swollen.
I definitely feel it will be worth it.
Two years ago when I was first diagnosed I went on Sulphasalazine as i too didn’t want to go on Methotrexate. It helped but not enough to get me into remission and I have damage that is irreversible. I didn’t feel “bad enough” then to justify it, really wish I’d tried Methotrexate then now.
I have been on MTX for almost a year and can happily say I have not suffered any of the side effects you mention, my only concern just now is possible increased sensitivity to strong sun, but otherwise I have been absolutely fine. As others have said, it may be more suitable in your circumstances to take it by injection rather than tablet form, but it’s definitely worth a go. Good luck!
I tend to only have flares affecting any combination of my knees and ankles quite infrequently, the longest gap being 18 months. I have not had a flare since October 2016, 18 months ago, so keeping my fingers crossed that I’m not about to be hit with a flare now! I do feel that since I’ve been on mtx, I do move a bit easier most of the time, and I also think it has helped my skin.
Given the infrequency if my flares, perhaps others whose pain is more constant can give you a better steer on this, but I’m glad to hear you’ve decided to go with it.
I note some of your reply’s as to the side effects of taking this drug l to was not told of the side effects and l note one of your reply’s was it has worked for many people this l do not doubt but you should be aware of all of the effects it can have the doctors have at last stated my lungs have been damaged due to methotrexate as l was not tested before and was left on it for two years getting worse l also note one reply stated the ones who complian about this drug are now not heard from again all l can say is try being on oxygen for sixteen hours a day and having to stop if walking every ten feet we are not all the same